Kentucky, 2012

Damaging Winds and Heavy Rain in Kentucky, September 6, 2012

September 6, 2012 · NWS PAH · 11 events in 8 counties and zones

A mature mesoscale convective system progressed east-southeastward, producing pockets of wind damage. The well-developed cold pool in the wake of the system sustained its rapid forward motion.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$103,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A mature mesoscale convective system progressed east-southeastward, producing pockets of wind damage. The well-developed cold pool in the wake of the system sustained its rapid forward motion. Steep mid-level lapse rates coupled with 20 to 35 knots of mid level flow resulted in pockets of damaging winds with the complex. Weak ascent within the southern branch of the jetstream supported the formation of the system. In its wake, temperatures in the 60's in the cold pool kept the movement of the system accelerating east-southeast. The system weakened around sunset as the atmosphere stabilized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 6, 5:09 PM CST, 31 minutes earlier.

Area forecast discussion, Sep 6, 5:09 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
609 PM CDT THU SEP 6 2012

.UPDATE...
ISSUED 608 PM CDT THU SEP 6 2012

APEX OF THE BOW HAS TURNED MORE SOUTHEAST OVER THE PAST HOUR.
LATEST OBJECTIVE ANALYSIS INDICATES POCKET OF MOST UNSTABLE AIR
SHIFTED SOUTH INTO WESTERN KENTUCKY AS OF 22Z. THEREFORE...SEVERE
THUNDERSTORM WATCH 625 WAS EXTENDED FURTHER EAST INTO WESTERN
KENTUCKY. A FEW COUNTIES WERE ADDED IN FAR SOUTHERN ILLINOIS AS WELL.

RADAR INDICATES VERY HIGH WINDS OVER 70 KNOTS AT 2 TO 3K FEET AGL
NEAR THE MISSISSIPPI RIVER SOUTH OF KCGI. STRONGEST WINDS WILL
REMAIN JUST SOUTH OF THE APEX.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)...
ISSUED AT 219 PM CDT THU SEP 6 2012

TOWERING CUMULUS ALONG AND NORTH OF A MARBLE HILL...JACKSON SHOULD
ENHANCE THUNDERSTORM DEVELOPMENT AHEAD OF THE MCS OVER CENTRAL
MISSOURI AS OF 19Z THURSDAY DURING THE MIDDLE/LATE AFTERNOON
HOURS. THIS CONVECTION WILL LIKELY DISTURB THE ENVIRONMENT AHEAD
OF THE MCS...BUT ENHANCE POCKETS OF CONVECTION JUST AHEAD OF IT. I
AM CONCERNED THAT THE SOUTHERN END OF THE BOWING MCS STRUCTURE MAY
DIVE MOVE SOUTH TOWARD BUTLER COUNTY...LIMITING EASTWARD MOVEMENT
BEYOND THE MISSISSIPPI RIVER THROUGH SUNSET. LAPS DATA INDICATE
BETTER CAPE AND THETA-E CONVERGENCE ACROSS THAT AREA. THE 3KM
HRRR 1KM REFLECTIVITY FIELDS SEEM TO HAVE A GOOD HANDLE ON THE MCS
THIS AFTERNOON. THIS FIELD WAS UTILIZED IN DEVELOP POP/WEATHER
CHANCES ACROSS SOUTHEAST MISSOURI IN COLLABORATION WITH THE NWS
OFFICES IN SPRINGFIELD AND SAINT LOUIS MO.

ONCE THIS MCS DECAYS AND DIES OUT THIS EVENING...THE MAIN FOCUS
FOR CONVECTIVE ACTIVITY WILL SHIFT BACK TO THE WEST WITH ANOTHER
COLD FRONT MOVING TOWARD THE AREA FRIDAY AFTERNOON. SATELLITE
INITIALIZATION OF THE HEMISPHERIC SCALE MODELS HAS SHOWN THAT THE
CLOSED CYCLONIC VORTEX THAT WAS ADVERTISED OVER THE ONTARIO
CANADIAN PROVINCE...WAS ACTUALLY SHOWING UP FURTHER WEST IN THE
MANITOBA CANADIAN PROVINCE. THE NET EFFECT FOR THE WFO PAH
FORECAST AREA IS THAT THE TIMING OF THE SYSTEM MOVEMENT OF THE
COLD FRONT WILL BE SHIFTED TO THE LATE AFTERNOON AND EVENING HOURS
ON FRIDAY.

THERE SHOULD BE SUFFICIENT IMMEDIATE POST-FRONTAL...WITH FAIRLY
GOOD PRECIPITATION EFFICIENCY. GOES SOUNDER DATA ALREADY SHOW
LAYER PRECIPITABLE WATER BETWEEN 1.6 TO 2.0 INCHES...ALREADY
NEARLY 100 PERCENT OF NORMAL. THERE IS DEEPER PLUME OF
PRECIPITABLE WATER IN ARKANSAS AT THIS TIME AND THIS SHOULD
TRANSLATE OVER THE WFO PAH FORECAST AREA FRIDAY AFTERNOON AND
EVENING. PLAN TO EMPHASIZE LOCALLY HEAVY RAIN WITH THE SYSTEM ON FRIDAY.

AFTER THE COLD FRONT MOVES THROUGH FRIDAY NIGHT...EARLY SATURDAY
MORNING...STRONG COLD AIR ADVECTION SHOULD BRING MAX TEMPERATURES
DOWN SOME 1O TO 15 DEGREES BELOW NORMAL FOR SATURDAY...A WELCOME
RELIEF TO THE RECORD SETTING SUMMER HEAT.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 219 PM CDT THU SEP 6 2012

DEEP EASTERN U.S. TROF IS FORECAST TO MOVE OFFSHORE FOLLOWED BY
RISING MID LEVEL HEIGHTS OVER THE MISSISSIPPI AND OHIO VALLEY
REGIONS EARLY NEXT WEEK. AT THE SURFACE...LARGE AREA OF HIGH
PRESSURE WILL MOVE SLOWLY EAST OF THE REGION. THE AIRMASS IS
FORECAST TO REMAIN VERY DRY THROUGH WEDNESDAY. SO NO PRECIPITATION
FORECAST...WITH TEMPERATURES MODERATING EACH DAY. WEDNESDAY NIGHT
INTO THURSDAY...THE MODELS DROP A FRONTAL BOUNDARY SOUTH TOWARD
THE REGION. STILL SOME QUESTION AS TO WHETHER OR NOT IT WILL
MAKE IT INTO THE AREA LATE IN THE DAY 7 PERIOD. SO ELECTED TO
LEAVE IT OUT FOR NOW...AND WILL CONTINUE TO MONITOR LONG RANGE
MODEL FORECAST TRENDS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1239 PM CDT THU SEP 6 2012

FOR THE 18Z THURSDAY TAF ISSUANCE...KEPT THE BEST CHANCES FOR RAIN
AT OR BEYOND THIS FORECAST PERIOD IN AND AROUND EACH OF THE WFO
PAH TAF SITES. THE ONLY EXCEPTION IS THE KCGI TAF. GIVEN THE
SEVERE THUNDERSTORM WATCH BARELY TOUCHING THIS TAF SITE...ADDED A
MENTION OF VICINITY THUNDERSTORMS LATE THIS AFTERNOON AND EVENING.

FOR THE MOST PART...KEPT ALL TAF SITES IN VFR CATEGORY IN ADVANCE
OF THE NEXT SYSTEM. ATTEMPTED TO TRANSITION THE KEVV/KOWB TAF
SITES FROM THE LINGERING CLOUD DECK FROM THE MORNING FOG TO VFR
CLOUDS. SINCE KEVV WILL LIKELY BE CLOSER TO THE FRONTAL BOUNDARY
AND ATTENDANT CONVECTION ON FRIDAY...ADDED A MENTION OF SHOWERS
WITH MID CLOUD CEILINGS WITHIN THE LAST THREE HOURS OF THE
FORECAST PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

UPDATE...MY
SHORT TERM/AVIATION...SMITH
LONG TERM....CN
Hazardous weather outlook, Sep 6, 2:43 PM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
343 PM CDT THU SEP 6 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
343 PM CDT THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS EXPANDED THE
SLIGHT RISK FOR SEVERE THUNDERSTORM WEST OF A LINE FROM INA AND
EDDYVILLE ILLINOIS...ONWARD TO PADUCAH KENTUCKY AND DORENA
MISSOURI. A CLUSTER OF THUNDERSTORMS OVER SOUTH CENTRAL MISSOURI
IS EXPECTED TO MOVE OVER SOUTHEAST MISSOURI...TOWARD THE
MISSISSIPPI RIVER LATE THIS AFTERNOON AND INTO THE THE EVENING.
DAMAGING WINDS WILL BE THE PRIMARY HAZARD...WITH SMALL HAIL TO
ISOLATED LARGE HAIL AND LOCALLY HEAVY RAIN AS SECONDARY HAZARDS.

ADDITIONAL THUNDERSTORMS WILL REDEVELOP AND MOVE INTO SOUTHEAST
MISSOURI AGAIN LATE TONIGHT. ANY STORMS THAT DEVELOP SHOULD REMAIN
BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE STORM PREDICTION CENTER HAS OUTLOOKED THE ENTIRE AREA IN A
SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AND FRIDAY NIGHT.

BASED ON CURRENT MODEL TRENDS...THERE WILL BE AN INCREASED RISK
FOR DAMAGING WIND GUSTS DURING THE LATE MORNING...AROUND 11 AM
CDT...TO THE MIDDLE OF THE AFTERNOON...AROUND 4 PM CDT...OVER
SOUTHWEST INDIANA...WEST KENTUCKY AND SOUTHEAST ILLINOIS. THE
GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS AREA WIDE WILL SPAN
BETWEEN NOON AND 6 PM CDT FRIDAY. AT THAT TIME...BOTH DAMAGING
WINDS AND HAIL WILL BE OF GREATER CONCERN AS LOW LEVEL SHEAR IN
THE STORMS SUPPORTS STRONGER UPDRAFTS. THE STRONGER STORMS SHOULD MOVE
INTO WEST KENTUCKY DURING THE EVENING...GRADUALLY DECREASING IN
STRENGTH AND BECOMING ELEVATED IN NATURE.

DURING THE EARLY EVENING...HEAVY RAIN WILL BE AN ISSUE ACROSS THE
OUTLOOK AREA ALONG AND BEHIND THE COLD FRONT. LOCALIZED FLOODING
MAY BE POSSIBLE IN POORLY DRAINED AND LOW LYING AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY STILL BE NEEDED OVER SOUTHEAST MISSOURI
THROUGH EARLY THIS EVENING.

SPOTTER ACTIVATION MAY AGAIN BE NEEDED LATE FRIDAY AFTERNOON INTO
THE EVENING HOURS. REPORTS OF HAIL...GUSTY AND DAMAGING
WINDS...AND HEAVY RAINFALL WILL BE APPRECIATED.

SMITH

In the hours before

Local storm report, Sep 6, 5:17 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
617 PM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             BLODGETT                37.00N 89.53W
09/06/2012  E1.00 INCH       SCOTT              MO   BROADCAST MEDIA

&&

DLL
Local storm report, Sep 6, 5:18 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
618 PM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     TSTM WND GST     DU QUOIN                38.00N 89.24W
09/06/2012  E47 MPH          PERRY              IL   TRAINED SPOTTER

            SMALL LIMBS DOWN

&&

DLL
Local storm report, Sep 6, 5:21 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
621 PM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     CAIRO                   37.00N 89.18W
09/06/2012  M52.00 MPH       ALEXANDER          IL   AWOS

&&

DLL
Local storm report, Sep 6, 5:27 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
627 PM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     TSTM WND DMG     BLODGETT                37.00N 89.53W
09/06/2012                   SCOTT              MO   LAW ENFORCEMENT

            TREE DOWN ON POWERLINE

0557 PM     TSTM WND DMG     ORAN                    37.08N 89.65W
09/06/2012                   SCOTT              MO   LAW ENFORCEMENT

            SEVERAL TREES DOWN

0604 PM     TSTM WND DMG     ORAN                    37.08N 89.65W
09/06/2012                   SCOTT              MO   LAW ENFORCEMENT

            TREE DOWN OVER ROAD

0607 PM     TSTM WND DMG     MORLEY                  37.04N 89.61W
09/06/2012                   SCOTT              MO   LAW ENFORCEMENT

            POWER LINE DOWN ON A HOUSE CAUSED A HOUSE FIRE

&&

DLL
Local storm report, Sep 6, 5:29 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
629 PM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     NON-TSTM WND GST 5 SE THEBES             37.16N 89.39W
09/06/2012  E50 MPH          ALEXANDER          IL   TRAINED SPOTTER

            3 TO 4 INCH LIMBS DOWN

&&

DLL
Local storm report, Sep 6, 5:31 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
631 PM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TSTM WND GST     5 SE THEBES             37.16N 89.39W
09/06/2012  E50.00 MPH       ALEXANDER          IL   TRAINED SPOTTER

            3 TO 4 INCH LIMBS DOWN

&&

DLL

The radar

The Paducah radar (KPAH), 52 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 funnel cloud, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Hickman

When
September 6, 5:40 PM CST
Where
Hickman County, 0.92 mi SE of Oakton
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
36.662, -89.057

The roofs were blown off two chicken houses on Highway 123.

Thunderstorm Wind, Ballard

When
September 6, 5:40 PM CST to 5:45 PM CST
Where
Ballard County, Kevil to 2.64 mi SE of Slater
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.080, -88.900

A tree was blown down over a roadway near the community of New York, which is on Highway 286 west of Gage. Another tree was blown onto a roadway at LaCenter.

Thunderstorm Wind, McCracken

When
September 6, 5:43 PM CST
Where
McCracken County, 1.19 mi WSW of Cammelia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.015, -88.800

A trained spotter estimated a wind gust to 60 mph at the junction of Highways 62 and 286.

Thunderstorm Wind, Carlisle

When
September 6, 5:44 PM CST
Where
Carlisle County, Bardwell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.870, -89.020

A trained spotter estimated a wind gust to 60 mph. Power outages were reported.

Thunderstorm Wind, Hickman

When
September 6, 5:45 PM CST
Where
Hickman County, Clinton
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.670, -88.980

Several trees were blown down on U.S. Highway 51. The county road maintenance building lost part of its roof.

Thunderstorm Wind, McCracken

When
September 6, 6:00 PM CST
Where
McCracken County, Paducah
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.080, -88.630

Shingles were blown off a house onto a neighbor's house. Tree branches were blown down.

Funnel Cloud, McCracken

When
September 6, 6:00 PM CST
Where
McCracken County, 1 mi SE of Paducah
Reported by
Emergency Manager
Coordinates
37.070, -88.617

An apparent funnel cloud was observed over the southeast side of Paducah.

Thunderstorm Wind, Graves

When
September 6, 6:10 PM CST
Where
Graves County, Mayfield Graves Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
36.770, -88.580

A wind gust to 59 mph was measured at the Mayfield-Graves County Airport by an automated weather station.

Thunderstorm Wind, Marshall

When
September 6, 6:25 PM CST to 6:35 PM CST
Where
Marshall County, 1.16 mi WNW of Brewers to 1.48 mi E of Harvy
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
36.779, -88.448

Trees were blown down, blocking both lanes at the intersection of Highways 402 and 58 in the Brewers area. A tree was down on Highway 2606 a couple miles southwest of Benton. Another tree landed on a house southwest of Benton on Highway 58. The house was evacuated due to structural damage.

Thunderstorm Wind, Calloway

When
September 6, 6:40 PM CST
Where
Calloway County, 0.67 mi WNW of Murray to 1.34 mi N of Taylors Store
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
36.623, -88.332

A tree and power line was blown down in the southwest part of the county. A car ran into a downed tree just northwest of Murray.

Heavy Rain, Trigg

When
September 6, 7:15 PM CST to 8:30 PM CST
Where
Trigg County, 2.21 mi W of Cadiz
Reported by
Trained Spotter
Coordinates
36.870, -87.860

A trained spotter measured 2.3 inches of rainfall in the storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406958, 406978, 406963, 406964, 406959, 406960, 406979, 406965, 406961, 406962, 406957.